Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 3, 2009

June 3, 2009 · NWS MRX · 12 events in 10 counties and zones

A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon and evening hours. Storm reports contained both large hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
$8,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across east Tennessee triggered scattered severe thunderstorms during the afternoon and evening hours. Storm reports contained both large hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 3, 12:15 PM EST, 1 hour earlier.

Area forecast discussion, Jun 3, 12:15 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EDT WED JUN 3 2009

.AVIATION...CONVECTION WILL CONTINUE TO INCREASE IN INTENSITY AND
COVERAGE OVER THE HIGHER ELEVATIONS THIS AFTERNOON AND
EVENING...SOME OF THESE STORMS WILL MOVE INTO THE VALLEY AREASBY
21Z. A COLD FRONT WILL MOVE INTO EAST TENNESSEE OVERNIGHT AND
THURSDAY MORNING...SO SCATTERED SHOWERS AND THUNDERSTORMS WILL
EXISTS MAINLY FOR TRI AND TYS TAFS. GENERALLY VFR CONDITIONS
ANTICIPATED THROUGH THE PERIOD...EXCEPT NEAR SCATTERED
CONVECTION.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH
Hazardous weather outlook, Jun 3, 9:41 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 AM EDT WED JUN 3 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1041 AM EDT WED JUN 3 2009 /941 AM CDT WED JUN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
THE REGION TODAY...ESPECIALLY OVER THE HIGHER ELEVATIONS...
NORTHERN PLATEAU...AND SOUTHWEST VIRGINIA.  A FEW OF THESE MAY
BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING DOWNBURSTS WINDS
AND LARGE HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

DH

In the hours before

Special weather statement, Jun 3, 11:44 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT WED JUN 3 2009

TNZ012-035-036-031745-
ANDERSON-MORGAN-SCOTT-
1244 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING WESTERN ANDERSON...MORGAN
AND SOUTHERN SCOTT COUNTIES...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WARTBURG...MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jun 3, 12:05 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 PM EDT WED JUN 3 2009

TNZ040-041-073-074-031800-
COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY
MOUNTAINS-
105 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE AND SEVIER
COUNTIES...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF GATLINBURG...MOVING NORTHEAST AT
5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The radar

The Knoxville radar (KMRX), 28 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
June 3, 1:15 PM EST to 1:20 PM EST
Where
Cocke County, 0.69 mi S of Fowler Grove
Measured
55 kt (63 mph) estimated gust
Crop damage
$8,000
Reported by
Department of Highways
Coordinates
36.040, -83.130

The highway department reported several trees downed by thunderstorm winds between Parrottsville and Beefy.

Thunderstorm Wind, Campbell

When
June 3, 1:20 PM EST to 1:30 PM EST
Where
Campbell County, 0.56 mi W of Jacksboro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.330, -84.190

Law enforcement officials reported two trees downed by thunderstorm winds near Jacksboro.

Thunderstorm Wind, Jefferson

When
June 3, 1:55 PM EST to 2:00 PM EST
Where
Jefferson County, 0.89 mi NE of Chestnut Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.930, -83.340

Law enforcement officials reported several trees downed by thunderstorm winds in the Chestnut Hill area.

Thunderstorm Wind, Cocke

When
June 3, 2:00 PM EST to 2:10 PM EST
Where
Cocke County, 1.68 mi W of Parrottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.000, -83.110

Law enforcement officials reported one tree downed by thunderstorm winds on Clear Road near Parrottsville.

Hail, Union

When
June 3, 3:10 PM EST to 3:20 PM EST
Where
Union County, 0.89 mi NW of Luttrell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.210, -83.740

A trained spotter reported nickle-size hail fell from a thunderstorm near Luttrell.

Thunderstorm Wind, Knox

When
June 3, 3:10 PM EST to 3:20 PM EST
Where
Knox County, 0.69 mi S of Corryton
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.140, -83.780

An individual reported several trees and powerlines downed by thunderstorm winds in the Corryton area. A roof of a building was damaged by thunderstorm winds in the Corryton area near the Corryton Baptist Church.

Thunderstorm Wind, Scott

When
June 3, 3:10 PM EST to 3:20 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.500, -84.510

The utility company officials reported several trees downed by thunderstorm winds in the Oneida area.

Thunderstorm Wind, Hancock

When
June 3, 3:35 PM EST to 3:45 PM EST
Where
Hancock County, 1.8 mi WNW of Kyles Ford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.580, -83.080

Law enforcement officials reported a few trees downed by thunderstorm winds northeast of Sneedville.

Thunderstorm Wind, Meigs

When
June 3, 3:35 PM EST to 3:45 PM EST
Where
Meigs County, 0.89 mi SE of Breedenton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.540, -84.790

Law enforcement officials reported a few trees downed by thunderstorm winds in the |Decatur area.

Thunderstorm Wind, Rhea

When
June 3, 3:45 PM EST to 3:55 PM EST
Where
Rhea County, 2.98 mi NNE of Watts Bar Dam
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
35.660, -84.780

Law enforcement officials reported a few trees downed by thunderstorm winds along Highway 68 southeast of Spring City.

Thunderstorm Wind, Knox

When
June 3, 4:35 PM EST to 4:45 PM EST
Where
Knox County, 1.12 mi W of Corinth
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.070, -83.900

An amateur radio operator reported several trees downed by thunderstorm winds northeast of Knoxville.

Hail, Blount

When
June 3, 5:20 PM EST to 5:30 PM EST
Where
Blount County, 0.56 mi W of Oakhurst
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.750, -83.960

Law enforcement officials reported quarter-size hail fell from a thunderstorm on Highway 321 near Maryville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172498, 172499, 172504, 172508, 172512, 172519, 172521, 172523, 172525, 172526, 172529, 172531.